Alabama, 2022

Flash Flood and Hail in Alabama, July 21, 2022

July 21, 2022 · NWS BMX · 30 events in 14 counties and zones

A MCS over Tennessee during the morning hours of July 21 pushed an outflow boundary into north Alabama in the afternoon. The air mass was very unstable south of the outflow boundary with surface based CAPE 3500-4500 J/kg and DCAPE 1300-1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A MCS over Tennessee during the morning hours of July 21 pushed an outflow boundary into north Alabama in the afternoon. The air mass was very unstable south of the outflow boundary with surface based CAPE 3500-4500 J/kg and DCAPE 1300-1500 J/kg. The storms that initiated in the afternoon organized into QLCS that produced widespread damaging winds, large hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 12:43 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 21, 12:43 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
143 PM CDT Thu Jul 21 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0130 PM CDT Thu Jul 21 2022/

Through This Afternoon.

Still dealing with a tough forecast today which will be
characterized by dangerous heat conditions across the area followed
by scattered to numerous thunderstorm development late this
afternoon and evening. An east to west oriented surface front is
becoming generally parallel to the AL/TN stateline. Moisture is
pooling south of the front and resulting in widespread dewpoints in
the mid to upper 70s across Central AL with PWATs ranging from 2-2.2
inches. With temperatures in the lower to mid 90s, dangerously hot
conditions will continue through the afternoon. Unfortunately, the
only relief from the heat will come in the form of thunderstorms,
some of which could become severe. Large amounts of instability were
already in place this morning, and now upwards of 4000-4500 J/kg
of MLCAPE is collocated with 1200-1400 J/kg of DCAPE across much
of the northern half of Alabama where lapse rates have steepened
and where eff. bulk shear is ~15-20kt. There is some uncertainty
on exact location where storms will initiate, but generally
expecting development across northern portions of the forecast
area late this afternoon as the boundary slowly sinks towards the
south. Expect robust updrafts with strong storms propagating
southward capable of producing damaging straight-line winds from
downdrafts and perhaps a few cases of large hail. Heavy tropical
downpours could also result in localized flooding.

Tonight Through Friday.

Convection is expected to linger into the evening hours and
become focused near and south of the US HWY 80 corridor by
midnight with some continuing risk of strong storms until then.
Drier air will move in across our northern half on Friday with
PoPs becoming focused across our south. We could see a strong
storm or two, but appears less likely as the airmass should be
fairly worked over after the overnight convection. Temperatures
will be on the warm side again tomorrow with highs ranging from
the upper 80s east to mid 90s west. This could push heat indices
towards 105F for a couple hours west of I-65. Will continue to
evaluate the potential need for a Heat Advisory for tomorrow.

86

.LONG TERM...
/Updated at 0415 AM CDT Thu Jul 21 2022/

Saturday through Wednesday.

A low amplitude mid- to upper-level ridge is progged to encompass
much of the southern and southeastern CONUS through the long-term
forecast period. Most operational models suggest it will remain most
prominent/centered just to our west which will flow aloft out of the
north across Alabama. Ridging will coincide with a large low-level
anticyclone extending from the western Atlantic well into the lower
Mississippi Valley which will foster light southerly to
southwesterly surface/low-level flow each day. This will allow for
PWs favorable for diurnal convection to become more evenly
distributed across the forecast area by early next week, rather than
the better moisture confined to areas farther south this weekend.
This overall pattern will lead to little weather diversity over the
next several days outside of any mesoscale features. Diurnal
temperatures will run at or above average and the combination of
heat and humidity could lead to areas meeting Heat Advisory criteria
for most of the period as well. This will remain in the HWO and will
be the biggest weather headline over the next several days.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Active period expected later this afternoon and through the evening
hours as convection initiates across north AL and propagates
southward. Generally expecting highest coverage around the 23-00Z
timeframe, but activity could linger near MGM/TOI as late as 06Z.
Amendments will be used as needed depending on the evolution of
storms. Behind the rain, low ceilings will develop tomorrow
morning from ~10-13Z then begin to gradually rise after 13Z.

86

&&

.FIRE WEATHER...

Increasing coverage of showers and thunderstorms is expected by mid
to late afternoon. Some storms could be strong to severe with gusty
winds and heavy rain. Soaking rainfall is expected across a good
portion if not all of the forecast area today. Southwesterly surface
and transport wind at 5-10 mph will continue. Minimum RH values
remain above 45%. Excessive heat conditions are also expected for
much of the area with heat index values 105 to 110 degrees at
times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  71  93  72 /  50  10  10  20  10
Anniston    72  91  71  93  73 /  60  30  10  30  10
Birmingham  73  92  73  94  75 /  60  20  10  30  10
Tuscaloosa  74  93  74  95  75 /  60  30  10  20  10
Calera      74  91  74  93  74 /  60  40  20  30  10
Auburn      73  88  72  90  73 /  60  60  20  30  10
Montgomery  75  92  74  95  75 /  60  60  20  30  10
Troy        73  89  72  92  73 /  60  70  20  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Cherokee...Chilton...Coosa...Dallas...Elmore...
Etowah...Jefferson...Lowndes...Macon...Montgomery...Perry...
Pike...Russell...Shelby...St. Clair...Talladega...Tallapoosa.

Excessive Heat Warning until 7 PM CDT this evening for the
following counties: Fayette...Greene...Hale...Lamar...Marengo...
Marion...Pickens...Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jul 21, 11:50 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
1250 PM CDT Thu Jul 21 2022

ALZ011>015-017>050-222100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1250 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices will reach or exceed 105 degrees across much of Central
Alabama today. Areas west of Interstate 65 could see heat indices of
110 degrees.

Strong to severe thunderstorms are possible across Central Alabama
through midnight tonight. Threats include damaging wind gusts up to
60 mph and hail up to quarter size. Localized flooding is also
possible in low lying or flood prone areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices could reach or exceed 105 degrees across portions of
Central Alabama Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Jul 21, 10:34 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1134 AM CDT Thu Jul 21 2022

ALZ021-211715-
Cleburne AL-
1134 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern
Cleburne County through 1215 PM CDT...

At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Abernathy, or 12 miles east of Heflin, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ranburne, Abernathy, Trickem, I 20 Welcome Center and Micaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8535 3349 8536 3350 8547 3349 8558
      3372 8537 3371 8535 3348 8531
TIME...MOT...LOC 1634Z 304DEG 6KT 3361 8537

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 21, 10:57 AM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1157 AM CDT Thu Jul 21 2022

ALZ029-211745-
Randolph AL-
1157 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern
Randolph County through 1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ranburne, or 12 miles southeast of Heflin, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wedowee, Woodland, Morrison Cross Roads, Graham, Newell and Napoleon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 8547 3349 8555 3349 8536 3350 8535
      3348 8530 3329 8527
TIME...MOT...LOC 1656Z 328DEG 5KT 3351 8544

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 21, 11:59 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1259 PM CDT Thu Jul 21 2022

ALZ021-029-211845-
Randolph AL-Cleburne AL-
1259 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of central Randolph and
southeastern Cleburne Counties through 145 PM CDT...

At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ranburne, or 13 miles north of Wedowee, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke, Wedowee, Ranburne, Woodland, Morrison Cross Roads, Crystal
Lake, Graham, Newell, Napoleon, Tennant, Trickem, Micaville, Big
Springs, Paran, Rock Stand and Rock Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 8544 3353 8559 3360 8538 3355 8532
      3316 8524
TIME...MOT...LOC 1754Z 324DEG 7KT 3349 8542

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 21, 12:57 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
157 PM CDT Thu Jul 21 2022

ALZ029-038-212000-
Randolph AL-Chambers AL-
157 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of southeastern Randolph
and central Chambers Counties through 300 PM CDT...

At 157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roanoke to 7 miles east of West Point.
Movement was southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valley, Lanett, Roanoke, Stroud, La Fayette, Lakeview, Five Points,
Post Oak Forks, Denson, River View, Amity Park, Standing Rock, Welch,
Buffalo, Fredonia, Veasey Creek Park, Huguley, Fairfax, Penton and
Southern Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 8514 3275 8514 3275 8526 3303 8551
      3324 8527 3322 8525 3286 8519 3285 8518
      3286 8516 3285 8516 3281 8517 3278 8512
TIME...MOT...LOC 1857Z 030DEG 13KT 3315 8529 3288 8504

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/Grantham
Special weather statement, Jul 21, 1:40 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
240 PM CDT Thu Jul 21 2022

ALZ029-212030-
Randolph AL-
240 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern
Randolph County through 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fosters Cross Roads, or 8 miles northwest of Wedowee, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wedowee, Lake Wedowee, Woodland, Morrison Cross Roads, Fosters Cross
Roads, Corinth, Tennant and Ofelia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 8535 3320 8556 3334 8565 3349 8564
      3350 8563 3349 8553
TIME...MOT...LOC 1940Z 320DEG 15KT 3340 8557

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham

The radar

The Maxwell AFB radar (KMXX), 67 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chambers

When
July 21, 1:40 PM CST to 1:42 PM CST
Where
Chambers County, 1.08 mi SW of Lanett
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.867, -85.191

Numerous trees uprooted and power lines downed around the city of Lanett.

Thunderstorm Wind, Chambers

When
July 21, 1:48 PM CST to 1:49 PM CST
Where
Chambers County, 1.35 mi W of Five Pts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.017, -85.353

Numerous trees uprooted and power lines downed in the community of Five Points.

Thunderstorm Wind, Chambers

When
July 21, 1:49 PM CST to 1:50 PM CST
Where
Chambers County, 0.33 mi WSW of Langdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.818, -85.175

Several trees uprooted in the town of Valley.

Thunderstorm Wind, Walker

When
July 21, 3:42 PM CST to 3:43 PM CST
Where
Walker County, 1.34 mi ENE of Gorgas
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.660, -87.180

Numerous trees uprooted in the vicinity of Highway 269 and Copeland Ferry Road.

Thunderstorm Wind, Etowah

When
July 21, 3:44 PM CST to 3:45 PM CST
Where
Etowah County, 0.9 mi SW of Tabor
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.140, -85.930

Several trees uprooted along Tabor Road.

Thunderstorm Wind, Jefferson

When
July 21, 3:44 PM CST to 3:45 PM CST
Where
Jefferson County, Short Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.550, -87.100

Numerous trees uprooted around Birmingport.

Hail, Walker

When
July 21, 3:54 PM CST to 3:55 PM CST
Where
Walker County, 3.5 mi S of Drifton
Measured
1 in hail
Reported by
Public
Coordinates
33.620, -87.260

Hail, Jefferson

When
July 21, 3:58 PM CST to 3:59 PM CST
Where
Jefferson County, Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.470, -86.920

Quarter size hail reported in Fairfield.

Thunderstorm Wind, Jefferson

When
July 21, 4:14 PM CST to 4:15 PM CST
Where
Jefferson County, Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.480, -86.980

Numerous trees uprooted in the Pleasant Grove area.

Thunderstorm Wind, Jefferson

When
July 21, 4:16 PM CST to 4:17 PM CST
Where
Jefferson County, 0.82 mi W of Dolomite
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.448, -86.994

Numerous trees uprooted in Hueytown and blocking roadways.

Thunderstorm Wind, Jefferson

When
July 21, 4:22 PM CST to 4:23 PM CST
Where
Jefferson County, 0.84 mi S of Thomas Jct
Measured
50 kt (58 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.518, -86.848

High winds toppled a large tree onto a brick home. The tree killed two children and injured three adults inside the home.

Thunderstorm Wind, Talladega

When
July 21, 4:23 PM CST to 4:24 PM CST
Where
Talladega County, 1.22 mi S of Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.602, -86.119

Several trees uprooted and power lines downed along Highway 78 in Lincoln.

Thunderstorm Wind, Jefferson

When
July 21, 4:28 PM CST to 4:30 PM CST
Where
Jefferson County, 1.36 mi WSW of Patton Chaple
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.374, -86.853

Numerous trees uprooted in the city of Hoover.

Flash Flood, Jefferson

When
July 21, 4:40 PM CST to 6:40 PM CST
Where
Jefferson County, 1.4 mi SW of Concord to 0.28 mi N of Edgewater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.454, -87.045

Several roads flooded in Hueytown and impassable. Valley Creek at Avenue W crested above flood stage.

Thunderstorm Wind, St. Clair

When
July 21, 4:49 PM CST to 4:50 PM CST
Where
St. Clair County, Pell City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.580, -86.280

Several trees uprooted in Pell City.

Thunderstorm Wind, Elmore

When
July 21, 5:10 PM CST to 5:11 PM CST
Where
Elmore County, Titus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.720, -86.320

Several trees uprooted and power lines downed in the Titus community.

Thunderstorm Wind, Talladega

When
July 21, 5:12 PM CST to 5:13 PM CST
Where
Talladega County, Talladega
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -86.100

Numerous reports of uprooted trees and downed power lines in the city of Talladega.

Hail, Shelby

When
July 21, 5:19 PM CST to 5:20 PM CST
Where
Shelby County, 0.9 mi NE of Coalmont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.260, -86.890

Thunderstorm Wind, Elmore

When
July 21, 5:22 PM CST to 5:23 PM CST
Where
Elmore County, 1.08 mi SSE of Deatsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.605, -86.394

Numerous trees uprooted between Deatsville and Holtville.

Thunderstorm Wind, Talladega

When
July 21, 5:25 PM CST to 5:26 PM CST
Where
Talladega County, Sylacauga
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.170, -86.250

Numerous reports of uprooted trees and downed power lines in Sylacauga.

Thunderstorm Wind, Chilton

When
July 21, 5:50 PM CST to 5:51 PM CST
Where
Chilton County, Clanton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.830, -86.650

Multiple reports of uprooted trees in the city of Clanton.

Thunderstorm Wind, Autauga

When
July 21, 6:30 PM CST to 6:31 PM CST
Where
Autauga County, Prattville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.470, -86.480

Several trees uprooted in the city of Prattville.

Thunderstorm Wind, Sumter

When
July 21, 7:04 PM CST to 7:05 PM CST
Where
Sumter County, Gainesville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.820, -88.170

Multiple trees uprooted and power lines downed in the city of Gainesville.

Thunderstorm Wind, Sumter

When
July 21, 7:09 PM CST to 7:10 PM CST
Where
Sumter County, Geiger
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.870, -88.300

Multiple trees uprooted and power lines downed in the town of Geiger.

Thunderstorm Wind, Lowndes

When
July 21, 7:10 PM CST to 7:11 PM CST
Where
Lowndes County, White Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -86.730

Multiple trees uprooted in the town of White Hall.

Thunderstorm Wind, Montgomery

When
July 21, 7:18 PM CST to 7:19 PM CST
Where
Montgomery County, (Mgm)montgomery Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.300, -86.400

Dannelly Field ASOS (KMGM) measured gust of 60 mph.

Thunderstorm Wind, Lowndes

When
July 21, 7:28 PM CST to 7:29 PM CST
Where
Lowndes County, Letohatchee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.130, -86.500

Multiple trees uprooted in the town of Letohatchee.

Thunderstorm Wind, Sumter

When
July 21, 7:34 PM CST to 7:35 PM CST
Where
Sumter County, Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.580, -88.180

Multiple trees uprooted and power lines downed in the city of Livingston.

Thunderstorm Wind, Sumter

When
July 21, 8:14 PM CST to 8:15 PM CST
Where
Sumter County, 3.12 mi SW of Siloam
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.402, -88.311

Multiple trees uprooted along Will Radcliffe Road.

Thunderstorm Wind, Marion

When
July 21, 8:28 PM CST to 8:29 PM CST
Where
Marion County, Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.130, -87.980

Photos of damage to a cinder block structure with roof blown off and partial wall collapse.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Jefferson2022-07-210FemalePermanent HomeDirect
Thunderstorm Wind, Jefferson2022-07-213FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045621, 1045622, 1045623, 1046022, 1045627, 1045633, 1045624, 1045625, 1045637, 1045640, 1045649, 1045654, 1045656, 1045665, 1045666, 1045818, 1045812, 1045814, 1045817, 1045815, 1045816, 1045819, 1045820, 1045821, 1045858, 1045822, 1045862, 1045823, 1045839, 1045841.